A pseudo-trigonometry related to Ptolemy's theorem and the hyperbolic geometry of punctured spheres

Tom 84 / 2004

Joachim A. Hempel Annales Polonici Mathematici 84 (2004), 147-167 MSC: Primary 30F35; Secondary 32G15. DOI: 10.4064/ap84-2-5


A hyperbolic geodesic joining two punctures on a Riemann surface has infinite length. To obtain a useful distance-like quantity we define a finite pseudo-length of such a geodesic in terms of the hyperbolic length of its surrounding geodesic loop. There is a well defined angle between two geodesics meeting at a puncture, and our pseudo-trigonometry connects these angles with pseudo-lengths. We state and prove a theorem resembling Ptolemy's classical theorem on cyclic quadrilaterals and three general lemmas on intersections of shortest (in the sense of pseudo-length) geodesic joins. These ideas are then applied to the description of an optimal fundamental region for the covering Fuchsian group of a five-punctured sphere, effectively also giving a fundamental region for the modular group $M(0,5)$.


  • Joachim A. HempelSchool of Mathematics and Statistics
    The University of Sydney
    Sydney, NSW 2006, Australia

Przeszukaj wydawnictwa IMPAN

Zbyt krótkie zapytanie. Wpisz co najmniej 4 znaki.

Przepisz kod z obrazka

Odśwież obrazek

Odśwież obrazek